Treatment for Lupus/HIV Co-infection
Nov 9, 2003
What is proper treatment for a man who has Lupus and AIDS? He began triple combination therapy about 5 years ago following an AIDS diagnosis, which he tolerates well. He has an undetectable viral load and CD4 counts in the 900-1100 range. He is having significant problems with joint pain, facial rashes and fatigue. Lupus was diagnosed by a dermatologist and he was given a steroid injection, which helped his symptoms for about 5 days only. We have done some research and found that Lupus and HIV almost never occur together and we can not find any recommendations for treatment. Is steroid treatment right for him? Is there a doctor who specializes in Lupus and HIV that could review all his records and make a recommendation?
Response from Dr. Aberg
There are many different treatments for lupus depending on the type of lupus and the organ(s) involved. Topical steroids may be appropiate for some of the skin forms of lupus but you described some symptoms which makes me wonder whether he has systemic lupus. If so, he may need oral medicines. The concern with the treatment for conditions like lupus is that the medications may cause more immunosuppression. Nevertheless, having HIV is not a reason not to treat lupus. There are many rheumatologists who treat connective tissue diseases in persons infected with HIV. I do not know where you live but I suggest you start by asking his doctor. Also, you may want to see if a rheumotologist is at your nearest major medical center. Even if s/he doesn't personally manage HIV, s/he will most likely be able to refer you to the appropriate specialist.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Urethra After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Penis Discharge After Touching Vagina Worried I Have HIV
- Rectal Bleeding After Vaginal Sex Without Condom Does It Mean I Have HIV
- Sinus Infection After Licking Vagina Worried I Have HIV
- Vomiting After Swallowing Cum Worried I Have HIV
- Causes Of Clear Vaginal Discharge
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.